We report a case of late airway anastomotic dehiscence associated with migratory staple and sirolimus use following bilateral lung transplantation.
A 49-year-old male who underwent lung transplant for alpha-1 antitrypsin deficiency in 2004 now presented with 3-month history of dry cough associated with exertional dyspnea and a decline in his forced expiratory volume in one second. He had been taking sirolimus, cyclosporine, mycophenolate mofetil for immunosuppression following an episode of graft rejection 3 years ago. He was also on atorvastatin for hyperlipidemia for many years. Physical examination was unremarkable. High-resolution chest computed tomography showed extra-luminal gas inferomedial to the right mainstem bronchus and patchy consolidation (Figure 1). Flexible bronchoscopy showed a protruding surgical staple at the clean-looking anastomotic line confirming partial airway dehiscence Shennib grade 2a (Figure 2). An uncovered ultraflex metallic stent was placed in the bronchus intermedius. Pseudomonas aeruginosa was subsequently cultured from the lung tissue obtained from a transbronchial lung biopsy. Histology showed no evidence of cellular rejection but instead chronic inflammatory infiltrate of the airway with increased eosinophils and organizing pneumonia consistent with an infection or drug reaction. Cultures from bronchoalveolar lavage and lung tissue were negative for viral or fungal infection. He received empirical ciprofloxacin, inhaled colistimethate, tobramycin and voriconazole. Sirolimus and atorvastatin were discontinued. A repeat bronchoscopy 4 weeks later showed an intact & patent stent at the bronchus intermedius with well-formed granulation tissue. A follow-up CT showed improving infiltrate.
Our case is unusual in that the airway dehiscence occurred 4 years after lung transplant raising the possibility that migration of surgical staple into the anastomotic site precipitated by chronic lung infection with concurrent sirolimus and statin use playing a supportive role; had led to this late-onset occurrence. Staple line breakdown from chronic low grade fungal infection such as aspergillosis due to local tissue invasion had been reported. Given the indolent clinical picture and CT characteristics of the lung lesions, our patient may have had chronic necrotizing aspergillosis with superimposed pseudomonas infection causing staple migration to the anastomotic site and precipitating a partial dehiscence. Early bronchial anastomotic dehiscence (< 3 months postoperative) secondary to defective airway healing has been associated with the use of sirolimus-based immunotherapy regime during immediate post lung transplant period (1). Sirolimus, a macrocyclic lactone derived from rapamycin had been shown to interfere with granulation tissue formation and wound healing by inhibiting proliferation of fibroblasts, endothelial and smooth muscle cells. Concurrent use of HMG-CoA reductase inhibitors (atorvastatin) had also been demonstrated to interact synergistically with sirolimus in inducing fibroblast apoptosis and wound breakdown in animal experimental models. Patient with anastomotic dehiscence may present with dyspnea, a drop in spirometry readings or in advanced stage, sepsis if complicated by infection. Flexible bronchoscope remains the gold standard diagnostic tool in demonstrating early mucosal ulceration, necrosis or unraveling of sutures at the anastomotic sites. In this case, a late detection would have led to metalloptysis and worsening dehiscence. Temporary placement of uncovered self-expanding metallic stents has become an accepted treatment for airway dehiscence in recent years by establishing airway patency and promoting granulation tissue formation (2). It is removed when the dehiscence heals around 6 to 8 weeks time.
Late anastomotic dehiscence following lung transplant can arise from migratory staple and sirolimus use. Early recognition through bronchoscopic surveillance, adequate treatment of underlying infection and prompt endobronchial intervention are paramount to a favorable outcome.
Ai-Ping Chua, No Financial Disclosure Information; No Product/Research Disclosure Information